Tuesday, March 03, 2009

Is Singulair (montelukast sodium) the cause of Austin's ADD like issues?

Austin has been taking Singulair for his EIA and chronic nasal allergies for about a year and a half now. I have been thrilled with how well it has controlled his asthma symptoms and stopped his constant cough and runny nose. Until today.

As is our usual routine, Austin went up with his brother and sister to get ready for bed. He took his medicine and then brought me the bottle to let me know he was getting low and it was time for a refill. It was then that I noticed a new little sticker on the side of the bottle that I hadn't seen before. It reads, "Call your doctor immediately if you have mental/mood changes. New/worsening feelings of sadness/fear or thoughts of suicide." I did a double take. I read it again. And I thought WTF?!?!?! This on a medicine given to kids for allergies? So I went to the web and started searching. And found http://www.parentsforsafety.org/ and http://tiny.cc/zrwTN both with startling and scarey information that has recently come to light about a drug that I give my 7 year old every day!!!!

This label or warning information was supposed to be in the patient info leaflet as of March 2008. I can honestly say I DO NOT remember seeing it. And add to that why didn't my pharmacist say anything to me about the change? Why didn't my doctor? Why? Because if you read the "required communication channels and disclosure" from the FDA they weren't required to. All the drug manufacturer has to do is put the info in the leaflet. It is up to the doctors to read them every so often to make sure nothing changed. All the pharmacist is required to do is put the little sticker on the bottle that prints out with the Rx label they don't have to tell the patient or parent who picks up the Rx that there is a new sticker on it, or new information in the leaflet (which btw I never got from Rite Aid since it comes in the box the medicine bottles come in by the case). All I ever do when I get a refill is look at the bottle, make sure the dosage is the same, and that they gave me the right medicine. Once I've read all the stickers I hardly ever look at them closely again. Until today. And every day from now on.

Many of you know how we've been struggling with Austin and his lack of focus, "wiggly" bouts, and forgetfullnes at school. I haven't written much about his recent onset of irrational fears near bedtime, and his more aggressive attitude. For months now he's been complaining about not being able to sleep well, waking up a lot, and having bad dreams. All very much mind boggling to Marc and I. Now, after reading account after account on the above websites and others like them of children Austin's age having very similar symptoms after starting Singulair, I am wondering how we missed the link. I started to think back to when all the issues started last year in 1st grade and if that was about the time he started on this drug. It turns out he has been taking this since April of 07 the last few months of Kindergarten. I'm not sure if this is the cause or not, or if it is just exaserbating something that is just part of his temperment. I've been trying to find accounts that are more detailed as far as a timeline in association with the mood changes etc, but we all know how people's memories are and if it wasn't an immediate noticable change then it goes unreported. He started taking this so late in the school year of 06-07 and we had issues from the beginning in the 07-08 school year that I chalked up as a bad student/teacher pairing. Until today. Now I wonder could it have all been caused by this medicine that was supposed to make him feel better??????

I cannot begin to tell you how upset this all makes me. Needless to say I threw out the rest of his bottle of singulair and he won't be taking it anymore. I have read a ton of recovery stories that say once the kids are off the medicine all the behavior issues resolve with in about a month. That is encouraging news. I am really interested in seeing what happens. Will his focus improve? Will he go back to being the sweet kid that he was as a Kinder? Will he love school again? You have no idea how upset I am that something that was supposed to help could have possibly robbed him of nearly a year and a half of joy due to the frustrations, yelling, crying, notes home, calls from the teacher, red cards, etc. over school issues. I'm so mad I could cry.

Now the issue becomes what do I do about his seasonal allergy symptoms with spring right around the corner? And his exercise induced asthma with him playing outside more and more?
He didn't have any of these issues on Zyrtec. The medicine was working well, but he still had night coughs during high pollen/wind days and after a day of a lot of activitiy. If we remembered to do his provental daily the instances of that went down, and the only reason we started on Singulair in the 1st place was because it was touted as "freedom from inhalers" which at the time he was 5 yrs old and hated them, and was really unable to use them effectively. Well guess what. We'll go back to inhalers. Honestly this is so scarey to me. I am not sure what to do. I have lived with allergies and EIA all my life. I hate it. When my allergies are bothing me I can't think, focus, function. I don't want to see my kid going through that when school is a struggle for him to begin with. I need to take him to an allergist, but we only have 1 car and Marc's job has suddenly become a lot more demanding and less flexible. I have to figure this out. There goes another ball up in the air! Sheesh! What a mess.

No comments:

Post a Comment